Hail, Madison
- When
- June 21, 4:27 PM CST
- Where
- Madison County, 3 mi SW of Earlham
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.469, -94.171
The situation was quite similar to the last several days. The air mass became unstable during peak heating in the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The situation was quite similar to the last several days. The air mass became unstable during peak heating in the late afternoon hours. CAPE increased to around 1500 J/kg, with lifted indices falling to around -3 C. Thunderstorms developed again over the west half of Iowa. They produced gusty winds and small hail for the most part. The freezing level was quite low, at 11,600 feet, making hail production quite easy. One of the storms became severe in central Iowa and dropped penny size hail southwest of Earlham, in Madison County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 2:05 PM CST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 305 PM CDT SAT JUN 21 2008 .DISCUSSION... CONVECTION HAS BEEN SLOW TO DEVELOP THUS FAR WITH NOTHING MORE THAN SHOWERS AND ISOLATED THUNDERSTORMS ENTERING WRN FORECAST AREA. MLCAPES HAVE NOW DIMINISHED SOMEWHAT...500 J/KG OR LESS THRU 19Z... AS DEWPOINTS LOWER WITH INCREASED MIXING. BETTER FOCUS AREA AND CONVERGENCE MAY REMAIN W OF MO RIVER...BUT STILL FEEL CONVECTIVE POTENTIAL WILL CONTINUE WITH HELP OF DAKOTAS SHORT WV. STORMS SHOULD INITIALLY BE PULSEY WITH EFFECTIVE SHEAR RATHER WEAK FOR THE TIME BEING. ALTHOUGH LARGE HAIL CANNOT BE RULED OUT...THIS COUPLED WITH WEAK -10 TO -30 CAPE WILL MAKE HAIL POTENTIAL MARGINAL AND SHORT LIVED FOR NOW. STEEP LOW LEVEL LAPSE RATES AND MODERATE DCAPE MAY DEVELOP STORMS WITH STRONG WINDS. NON-SUPERCELL TORS LESS LIKELY THAN YESTERDAY WITH NO BOUNDARY OR SFC VORTICITY FOR FOCUS AND 0-3KM CAPE NOT AS IMPRESSIVE. POTENTIAL FOR MORE ORGANIZED STORMS MAY INCREASE SOMEWHAT OVERNIGHT EVEN THOUGH CONVECTION WOULD NO LONGER BE ROOTED NEAR THE SFC AS INSTABILITY BECOMES MORE ELEVATED. MUCAPES DO NOT CHANGE MUCH DURING THIS TRANSITION HOWEVER AND CONTINUED KINEMATIC FORCING WITH APPROACHING SHORT WV AND JET SEGMENT MAY INCREASE DEEP SHEAR AND SUSTAIN STORMS. MINS STAYED CLOSE TO GUIDANCE BLEND WITH LOCAL CLIMO ADJUSTMENTS. MORE SHORT WAVE ENERGY WILL DIG SOUTH INTO IOWA ON SUNDAY WITH ADDITIONAL SCATTERED CONVECTION LIKELY...ESPECIALLY ACROSS THE EASTERN COUNTIES. MORE FAVORED INSTABILITY AND MOISTURE CONVERGENCE DURING PEAK HEATING SHOULD REMAIN FOCUSED NEAR THE BOUNDARY IN NORTHERN MISSOURI AND KEEP THE HIGHEST SEVERE THREAT TO THE SOUTH. SURFACE AND UPPER LEVEL RIDGING WILL BUILD INTO THE STATE SUNDAY NIGHT THROUGH MOST OF MONDAY FOR A MUCH NEEDED BREAK FROM RAINFALL. THERE IS GENERAL CONSENSUS IN A SIGNIFICANT UPPER LEVEL WAVE TO IMPACT THE REGION LATE MONDAY NIGHT INTO TUESDAY. STORM COVERAGE IS EXPECTED TO BE HIGHER BUT AT THIS TIME MOST OF THE SIGNIFICANT WEATHER WILL AGAIN BE SOUTH NEAR THE WARM FRONT. LOOKING AHEAD TO THE LATER PERIODS...SEVERAL WAVES EMBEDDED IN THE ZONAL TO NORTHWEST FLOW WILL AGAIN BE HARD TO TIME. STORMS ARE POSSIBLE ABOUT EVERY PERIOD FROM WEDNESDAY THROUGH SATURDAY DEPENDING ON WHAT MODEL YOU LOOK AT. THE 21/12Z GFSENS FAVORS THURSDAY AND FRIDAY FOR THE HIGHEST POPS. THE ECMWF IS FASTER THAN THE OPERATIONAL GFS IN BUILDING IN ANOTHER RIDGE ON SATURDAY...ALTHOUGH BOTH MODELS ARE MAINLY DRY FOR DAY 7. NO BIG AIRMASS CHANGES ARE EXPECTED DURING THE EXTENDED WITH SEASONABLY WARM TEMPERATURES CONTINUING. && .AVIATION...21/18Z SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE THE MAIN CONCERN THIS SET OF TAFS WHICH ARE ALL VFR FOR THE TIME BEING. ALTHOUGH HIGH BASED CU IS CURRENTLY DEVELOPING OVER MUCH OF IA...FAVORED AREAS FOR THUNDER APPEAR TO BE WEST OF FOD/DSM WITH EVEN LESSER CHANCES TOWARD MCW/ALO/OTM. UNTIL TRENDS START FAVORING ANY PARTICULAR SITE AND TIMING...HAVE INCLUDED VCTS MENTION AT DSM WITH ONLY CBS ELSEWHERE. THREAT OF CONVECTION MAY LINGER OVERNIGHT AT DSM/OTM AS SYSTEM SLIDES DOWN MO VALLEY...HENCE SECOND PERIOD OF CB WORDING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...KINNEY SHORT TERM/AVIATION...SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 528 AM CDT SAT JUN 21 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-221100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 528 AM CDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH THE BEST CHANCE WEST OF INTERSTATE 35. SEVERE THUNDERSTORMS ARE NOT LIKELY THROUGH AT LEAST 5 PM. THUNDERSTORMS WILL BECOME MORE WIDESPREAD TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE SOUTH OF U.S. HIGHWAY 30 WITH THE MAIN THREAT BEING HAIL AND WIND GUSTS OF UP TO 60 MPH. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE EAST OF A MASON CITY TO OTTUMWA LINE SUNDAY. A BETTER CHANCE FOR THUNDERSTORMS EXISTS FOR TUESDAY THROUGH FRIDAY. SOME OF THE THUNDERSTORMS WILL LIKELY BE SEVERE...BUT IT IS TOO EARLY TO DETERMINE EXACTLY WHEN AND WHERE THEY WILL OCCUR. RIVER FLOODING IS EXPECTED TO CONTINUE INTO THE WEEKEND IN MANY LOCATIONS ALONG THE DES MOINES...AS WELL AS LOWER PORTIONS OF THE SKUNK...IOWA...AND CEDAR RIVER BASINS. CONDITIONS WILL CONTINUE TO IMPROVE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM IN SOUTHWEST AND WEST CENTRAL IOWA...AND FROM 8 PM THROUGH MIDNIGHT OR SO OVER THE REST OF THE SOUTH HALF. ACTIVATION MAY BE NEEDED FROM TIME TO TIME NEXT WEEK.
The Des Moines radar (KDMX), 47 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95791.